Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 88, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2000, 5:41 AM EDT for Gratiot County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2000, 5:41 AM EDT (09:41 UTC)
- Expired
- Aug 2, 2000, 6:15 AM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
385 WUUS53 KGRR 020942 SVRGRR MIC057-021015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 541 AM EDT WED AUG 2 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRATIOT COUNTY IN CENTRAL MICHIGAN * UNTIL 615 AM EDT * AT 539 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ITHACA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRECKENRIDGE AROUND 555 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:15 AM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 2, 4:15 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 AM EDT WED AUG 2 2000 BAND OF SCATTERED SHOWERS/TSTMS HAS FORMED IN A NW-SE FASHION FROM NEWAYGO TO LAN EARLY THIS MORNING. THIS LOOKS TO REPRESENT SOME SORT OF A WARM FRONTAL BOUNDARY AS IT IS OCCURRING ALONG THE LEADING EDGE OF THE HIGHER MOISTURE CONTENT AIR ADVECTING IN FROM THE SW. OLD CONVECTIVELY INDUCED MESOSCALE VORTICITY CENTER NEAR CHICAGO IS ALSO SHIFTING EWD THIS MORNING. WITH LIFT FROM WAA AND PVA MOVING ACROSS SW MI THIS MORNING... WE SHOULD SEE A CONTINUATION OF SCATTERED SHOWER/TSTM DEVELOPMENT. SOME OF THESE WILL CONTAIN LOCALLY HEAVY DOWNPOURS AS WSR 88D ONE HRLY PCPN PRODUCT SHOWS AS MUCH AS 1.5 INCH PER HR OCCURRING IN NEWAYGO CO. THE MAIN CHALLENGE FOR TODAY IS HOW QUICK TO DRY THINGS OUT. LATEST GUIDANCE IS QUICKER WITH THE COLD FRONT... MOVING IT THROUGH MUCH OF THE CWFA BY EARLY AFTERNOON. IMPRESSIVE MID LEVEL DRY PUNCH SEEN ON WATER VAPOR LOOP OVER WRN UPR MI/LK SUPR IS ALSO PROGGED TO SWEEP INTO THE NRN PORTIONS OF THE AREA TODAY. STRONG NVA IS INDICATED IN THE WAKE OF THE CHICAGO VORT AS WELL. WITH THIS IN MIND... WILL GO WITH MAINLY MORNING WORDING IN WRN/NRN SECTIONS. WILL KEEP THREAT GOING ALL DAY IN SERN SECTIONS WHERE FRONT WILL BE LAST TO CLEAR. DEPENDING ON HOW MUCH HEATING/INSTABILITY WE GET THIS MORNING... ONE OR TWO SVR GUSTS NOT OUT OF THE QUESTION THIS AFTERNOON LAN/JXN AREAS GIVEN THE VERY DRY AIR IN MID LEVELS ON THE FCST SOUNDINGS. HIGH BUILDS IN TONIGHT AND NLY FLOW DRIVES DRY/STABLE AIR INTO THE REGION. WILL CONTINUE THE DRY/MOSTLY CLEAR THEME OF EARLIER PACKAGE FOR TONIGHT AND THURSDAY. MEADE EXTENDED FORECAST DISCUSSION... EXTENDED MODELS CONT A SIGNIFICANT PATTERN SHIFT FROM PREVIOUS RUNS. INSTEAD OF THE PERSISTENT TROF OVERHEAD...NEW 00Z CANADIAN MODEL BUILDS UPPER RIDGE ACRS UPPER MIDWEST. MEANWHILE SFC HI CROSSES REGION FRI. THIS WOULD SPELL FOR A QUIET THU NIGHT THRU FRI NIGHT PD. BECAUSE OF THE MAJOR SHIFT IN THE MODEL/S THINKING I/M NOT REAL COMFORTABLE WITH TIMING OF NEXT APPROACHING SYSTEM. 00Z CANADIAN INDICATING SHORT WAVE WEAKENS AS IT MOVES INTO THE GRTLKS REGION SAT NIGHT. SOME PCPN POSSIBLE IN WAA PATTERN SAT AHEAD OF SYSTEM AND AGAIN WITH SFC FEATURE ON SUN. CONFIDENCE IS LOW TO CHANGE CURRENT EXTENDED. ONLY MINOR LOW TEMP ADJUSTMENTS WILL BE MADE WITH COOL CLEAR NIGHTS THU INTO SAT MORN. JK .GRR...NONE.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:00 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 45 min |
| Aug 2, 4:41 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 34 min |
| Aug 2, 5:31 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 29 min |
| Aug 2, 7:12 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 48 min |
| Aug 2, 7:49 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.